Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 28, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 1, 2017, 2:07 PM CST for Fayette County, Lamar County, Alabama. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 1, 2017, 2:07 PM CST (20:07 UTC)
- Expired
- Mar 1, 2017, 2:45 PM CST
- In force
- 38 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fayette County, AL, Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 54 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 1, 2:24 PM CST | HAIL 1 | Fayette, AL | PENNY- TO QUARTER-SIZED HAIL REPORTED. |
| Mar 1, 2:27 PM CST | HAIL 1 | 1 Sse Fayette, AL | QUARTER-SIZED HAIL REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 1, 11:48 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 246 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 290 m²/s²
- 0-3 km storm-relative helicity
- 372 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.3
The text
As transmitted.
046
WUUS54 KBMX 012007
SVRBMX
ALC057-075-012045-
/O.NEW.KBMX.SV.W.0028.170301T2007Z-170301T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
207 PM CST WED MAR 1 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Central Fayette County in west central Alabama...
Southern Lamar County in west central Alabama...
* Until 245 PM CST
* At 207 PM CST, a severe thunderstorm was located near Vernon,
moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fayette, Vernon, Berry, Belk, Bankston, Blooming Grove, Bluff,
Cody, Richard Arthur Field, Bevill State College Fayette,
Hubbertville, Fowlers Crossroads, Star and Hightogy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 600 PM CST for west central
Alabama.
LAT...LON 3376 8822 3389 8764 3387 8763 3387 8753
3369 8753 3369 8742 3368 8743 3362 8825
TIME...MOT...LOC 2007Z 259DEG 53KT 3370 8807
HAIL...1.00IN
WIND...60MPH
$$
87/GRANTHAM3 follow-up statements
408
WWUS54 KBMX 012017
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
217 PM CST WED MAR 1 2017
ALC057-075-012045-
/O.CON.KBMX.SV.W.0028.000000T0000Z-170301T2045Z/
Fayette AL-Lamar AL-
217 PM CST WED MAR 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CST
FOR CENTRAL FAYETTE AND SOUTHEASTERN LAMAR COUNTIES...
At 217 PM CST, a severe thunderstorm was located near Belk, or near
Fayette, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fayette, Vernon, Berry, Belk, Bankston, Blooming Grove, Bluff, Cody,
Richard Arthur Field, Bevill State College Fayette, Hubbertville,
Fowlers Crossroads and Hightogy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 600 PM CST for west central
Alabama.
LAT...LON 3363 8812 3378 8814 3389 8764 3387 8763
3387 8753 3369 8753 3369 8742 3368 8743
TIME...MOT...LOC 2017Z 259DEG 50KT 3371 8793
HAIL...1.00IN
WIND...60MPH
$$
87/GRANTHAM462
WWUS54 KBMX 012023
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
223 PM CST WED MAR 1 2017
ALC075-012032-
/O.CAN.KBMX.SV.W.0028.000000T0000Z-170301T2045Z/
Lamar AL-
223 PM CST WED MAR 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAMAR COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 600 PM CST for west central
Alabama.
LAT...LON 3385 8781 3389 8765 3387 8763 3387 8753
3369 8753 3369 8742 3368 8743 3364 8795
3372 8795
TIME...MOT...LOC 2022Z 263DEG 50KT 3383 8778 3367 8796
$$
ALC057-012045-
/O.CON.KBMX.SV.W.0028.000000T0000Z-170301T2045Z/
Fayette AL-
223 PM CST WED MAR 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CST
FOR CENTRAL FAYETTE COUNTY...
At 222 PM CST, severe thunderstorms were located along a line
extending from 6 miles south of Glen Allen to near Belk, moving east
at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fayette, Berry, Belk, Bankston, Bevill State College Fayette,
Hubbertville, Fowlers Crossroads and Richard Arthur Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 600 PM CST for west central
Alabama.
LAT...LON 3385 8781 3389 8765 3387 8763 3387 8753
3369 8753 3369 8742 3368 8743 3364 8795
3372 8795
TIME...MOT...LOC 2022Z 263DEG 50KT 3383 8778 3367 8796
HAIL...1.00IN
WIND...60MPH
$$
87/GRANTHAM597
WWUS54 KBMX 012035
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
235 PM CST WED MAR 1 2017
ALC057-012045-
/O.CON.KBMX.SV.W.0028.000000T0000Z-170301T2045Z/
Fayette AL-
235 PM CST WED MAR 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CST
FOR CENTRAL FAYETTE COUNTY...
At 235 PM CST, severe thunderstorms were located along a line
extending from near Kansas to near Fayette, moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fayette, Berry, Belk, Bankston, Bevill State College Fayette,
Hubbertville, Fowlers Crossroads and Richard Arthur Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 600 PM CST for west central
Alabama.
LAT...LON 3385 8781 3389 8765 3387 8763 3387 8753
3369 8753 3369 8742 3368 8743 3364 8795
3372 8795
TIME...MOT...LOC 2035Z 260DEG 53KT 3385 8759 3369 8777
HAIL...1.00IN
WIND...60MPH
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 11:31 AM CST, 2 hours 36 minutes earlier.
Area forecast discussion, Mar 1, 11:31 AM CST, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1131 AM CST Wed Mar 1 2017 .UPDATE... For 18Z Aviation. && .SHORT TERM... Today and Tonight. A surface low currently over southern Wisconsin lifts northeastward through the Great Lakes through the day. At 3am, the associated cold front is draped through central Missouri southwestward into northern Texas. This cold front will move into Central AL this afternoon, sparking a chance for thunderstorms across the area. Although the better upper-level dynamics remain to our north, 0-6km bulk shear values is expect to be 50-60kts, which will support sustained updrafts in storms. This, along with surface based instability around 1000-1500 J/kg gives the potential for some stronger storms along the front. A fairly strong low level jet is in place this morning, but shifts north and east before the front makes it into the area. So while there's more low-level directional shear in the pre-storm environment, by the time the lifting mechanism arrives for storm development, the environmental shear is more unidirectional in nature. This will limit the tornado potential across Central AL. Have kept the risk areas similar to previous forecast with the better chances in the northern most counties where low-level directional shear is backed a little more, presenting a better chance for storms to produce damaging winds and possibly a tornado. For timing, the trends in the CAMS have been moving towards the faster solutions. Initially, the ARW was the fastest with the NMM and HRRR being slower. The latest HRRR has come more in line with the ARW. The NAM is still much slower than the CAMs, adding some uncertainty in the exact timing of frontal passage. For now, I have sped up the timing in our northwestern counties, arriving as early as 11am - 3pm. The front moves from the northwest to the southeast across Central AL, slowing slightly. By 10pm, the front has moved southeast of the area, ending the rain and thunderstorm chances. Behind the front, expect breezy north winds with lows Wednesday night dropping into the 40s. 25/Owen .LONG TERM... Thursday through Tuesday. A large dome of high pressure will build across Central Conus on Thursday behind the front with decent cold air advection/northerly flow around it into Alabama. This will be reinforced by northwest flow aloft to help bring some Canadian air down into Conus Thursday. With that said, we can expect lows in the 30s for both Thursday and Friday nights. Some areas will likely dip below freezing on Friday night as the large 1032-1037 mb surface ridge slowly shifts into the eastern 1/3 of Conus. Guidance continues to moderate our airmass starting Saturday as the surface ridge moves to the Atlantic Seaboard by Saturday night. Cold air advection gets cut off and the flow turns back around to receive warmer moist air off of the gulf. Sunday looks to be our transition day with milder temperatures and slowly rising dew points as southerly winds return. Low rain chance return by Sunday night in the northwest with rain chances increasing on Monday into Tuesday as another front approaches. I remain with only 30-40 % chance pops for this next system as there are still some disagreements in solutions on timing. The front may be through by early Tuesday but will leave in some low pops for Tuesday/Tuesday evening with it being far out and only a low confidence on timing overall. Will refine with future runs. 08 && .AVIATION... 18Z TAF Discussion. A cold front will approach the area from the northwest this afternoon and will result in windy conditions at times from the south and southwest with increasing coverage of shower and thunderstorm activity. Expect windy conditions to persist after FROPA as a northwest wind develops. CIG's will gradually improve overnight with VFR conditions expected on Thursday. 05 && .FIRE WEATHER... A moist southerly flow will prevail today in advance of a strong cold front, and a pre-frontal band of showers and thunderstorms is expected to track across Central Alabama this afternoon and evening. A few of these thunderstorms could become strong to severe. Much cooler and drier conditions are expected for Thursday and Friday. However, with 20 foot winds expected to remain well below 15 mph and KBDI values all below 200. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 73 40 58 34 56 / 90 20 0 0 0 Anniston 76 42 59 35 58 / 90 50 0 0 0 Birmingham 76 42 60 36 58 / 90 20 0 0 0 Tuscaloosa 78 41 62 37 61 / 90 10 0 0 0 Calera 77 42 61 37 60 / 90 30 0 0 0 Auburn 76 46 61 37 61 / 70 80 0 0 0 Montgomery 81 49 64 39 64 / 80 80 0 0 0 Troy 79 49 63 37 64 / 50 80 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 1, 10:41 AM CST, 3 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1041 AM CST Wed Mar 1 2017 ALZ011>015-017>050-021945- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1041 AM CST Wed Mar 1 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms will be likely between 12 Noon and 10 PM today as a cold front moves through the region. There is an elevated threat of damaging winds along and north of a line from Geiger, to Thorsby, to Wedowee, where isolated tornadoes and large hail will also be possible. For the rest of Central Alabama, there will be a limited threat of damaging winds and hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will be likely this afternoon and evening.
In the hours before
Local storm report, Mar 1, 1:24 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
124 PM CST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 PM HAIL BEAR CREEK 34.26N 87.72W
03/01/2017 U1.00 INCH MARION AL PUBLIC
DIME- TO QUARTER-SIZED HAIL REPORTED IN BEAR
CREEK.
&&
GMSLocal storm report, Mar 1, 1:26 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
126 PM CST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 PM HAIL 1 SW BEAR CREEK 34.25N 87.73W
03/01/2017 U1.00 INCH MARION AL PUBLIC
REPORT OF QUARTER-SIZED HAIL ALONG AL241
NEAR BEAR CREEK.
&&
GMSLocal storm report, Mar 1, 1:28 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
128 PM CST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 PM TSTM WND DMG 1 WSW BEAR CREEK 34.26N 87.73W
03/01/2017 MARION AL PUBLIC
TREE REPORTED DOWN ACROSS AL241.
&&
GMSLocal storm report, Mar 1, 2:06 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
206 PM CST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM HAIL 1 W WINFIELD 33.93N 87.83W
03/01/2017 U1.00 INCH MARION AL BROADCAST MEDIA
QUARTER-SIZED HAIL REPORTED IN WINFIELD.
&&
GMSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 1:06 PM CST | Severe Thunderstorm Warning | BMX | Marion | 24 min |
| Mar 1, 2:09 PM CST | Special Weather Statement | BMX | Winston | 51 min |
| Mar 1, 2:15 PM CST | Severe Thunderstorm Warning | BMX | Walker, Winston | 45 min |
| Mar 1, 2:37 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Walker | 53 min |
| Mar 1, 2:55 PM CST | Severe Thunderstorm Warning | BMX | Blount | 23 min |
| Mar 1, 3:22 PM CST | Special Weather Statement | BMX | Jefferson | 53 min |
| Mar 1, 3:28 PM CST | Severe Thunderstorm Warning | BMX | Jefferson | 47 min |
| Mar 1, 3:29 PM CST | Severe Thunderstorm Warning | BMX | Hale | 31 min |
| Mar 1, 3:44 PM CST | Severe Thunderstorm Warning | BMX | Bibb | 46 min |
| Mar 1, 3:48 PM CST | Special Weather Statement | BMX | Jefferson | 42 min |
| Mar 1, 3:55 PM CST | Severe Thunderstorm Warning | BMX | Greene, Sumter | 34 min |
| Mar 1, 4:00 PM CST | Special Weather Statement | BMX | St. Clair | 45 min |
| Mar 1, 4:04 PM CST | Special Weather Statement | BMX | Sumter | 56 min |
| Mar 1, 4:12 PM CST | Severe Thunderstorm Warning | BMX | Hale | 48 min |
| Mar 1, 4:18 PM CST | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair | 57 min |
| Mar 1, 4:21 PM CST | Severe Thunderstorm Warning | BMX | Chilton | 42 min |
| Mar 1, 4:31 PM CST | Special Weather Statement | BMX | Shelby | 29 min |
| Mar 1, 4:42 PM CST | Severe Thunderstorm Warning | BMX | Perry | 37 min |
| Mar 1, 4:49 PM CST | Severe Thunderstorm Warning | BMX | Coosa | 56 min |
| Mar 1, 5:02 PM CST | Severe Thunderstorm Warning | BMX | Cleburne | 28 min |
| Mar 1, 5:51 PM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 24 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.